Call Us Today! 512-428-8355
Austin, TX

Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s normal to look at the possible side effects. You want to know if you can expect to feel nauseous or if it will give you dry mouth. A more severe side effect that can potentially manifest is hearing loss. Medical experts call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are on record as being ototoxic. What are some of the most common ones you should watch out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • Thumping
  • A windy sound
  • Ringing
  • Popping

Usually, the tinnitus stops when you stop taking the medication. Some ototoxic drugs, on the other hand, might lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

You may be surprised by the list of drugs that can lead to temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you may better recognize as aspirin. The hearing issues caused by these medications are normally reversible when you stop taking them.

Antibiotics rank a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. Some that aren’t which you may have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

After you stop taking the antibiotics the issue disappears as with painkillers. The common list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Triggered by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics that cause tinnitus but there are bigger culprits in this category:

  • Caffeine
  • Nicotine
  • Tonic water
  • Marijuana

When you wake up every morning and drink your morning coffee you subject yourself to a substance that can cause tinnitus. The good news is it will pass once the drug is out of your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe a lot less than the dose that will trigger tinnitus.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Mildly irritating to absolutely incapacitating is what you can generally be expecting.

Look for:

  • Tinnitus
  • Blurring vision
  • Vomiting
  • Hearing loss on one or both sides
  • Poor balance
  • Difficulty walking

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your doctor.

Should you still take your medication even you notice the symptoms of ototoxicity. You always should take the medication your doctor recommends. Remember that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.